PDA

View Full Version : Hives/Allergic Reaction



mtbdarby
05-03-2007, 10:36 AM
Yesterday I woke up covered in hives from head to toe - swollen, burning and not able to breath very well. I went to the walkin clinic and was given an epi, shot of benadryl, zyrtec and prednizone. After watching me for an hour the hives went away and they sent me home where I slept for 5 hours.

Before I went to bed last night the itching started again and the hives appeared along my torso where my bra sits and in the groin area where the undies sit. I took some benadryl and went to bed where I tossed and turned and scratched all night.

This morning I woke up with hives head to toe again. I can breath better but it feels like the hives are down my throat and I have that tight constricted feeling when I swallow. I got the hot flashes, sweat started pouring off of me and I retched in a bucket for a while while sitting on the toilet. I crawled back to bed where the cold chills set in. I got up a half hour later and took the prescribed zyrtec and predisone and waited it out. Didn't get better. Called the walkin and they said to come back in. Got a shot of steriod and another rx for predisone because he upped the dosage and duration. Told me to take pepcid ac twice a day while taking the prednisone and zyrtec, benadryl as needed. He thought the flu-like symptoms were a reaction to the hives. The thing is, we can't figure out whats causing it. I wasn't stung by anything, no new foods or soaps that I can think of. He booked me with an allergist for a couple of weeks out to try and figure it out.

I've never had an allergic reaction like this. It's freaky! Even on predizone I still had the reaction which puzzled the dr. And my duathlon is this Sunday. My feet are now swollen with hives on them! He told me not to do it since the heat and sweating will agravate them, not to mention the tight clothing. And if the swelling in my throat isn't better by then it can cause wheezing. I'm about ready to sit down and have a good ole cry. It seems like everytime I schedule an athletic event something annoying like this pops up - I'm starting to feel like I don't finish anything I start anymore.

It's been 2 hours since the shot and additional meds and my torso and lip are better but my feet are the same and my hands are now swollen. He said it could take days for this to run it's course but I'm not patient by nature:p

I guess I'm looking for some opinions on doing the duathlon and experiences with this reaction to help me pin down whats causing it. And as always, thanks for letting me vent!

Dianyla
05-03-2007, 11:14 AM
Be very watchful of hives/swelling in your mouth or throat. These can quickly escalate to cause an airway blockage and then you may suffocate. :eek:

I have some experience with hives that I can share. I've only had one incident with a full-body hives breakout and it was caused by some serious emotional distress over a situation I was in at the time. A quick shot cleared it up and it never recurred. However, I have had a chronic problem with hives over the last 3 years. The usual type of hives I get are deep swelling pressure hives, for example walking on a hardwood floor barefoot can cause me to get them on the soles of my feet. Or, pressure from clothing (brastrap, waistband) can also trigger an outbreak. Occasionally I'll get cholinergic hives when exercising or hot. They tend to happen more often when I am sick with a bad cold/flu and also around PMS/menstrual time.

After a lot of trial and error and the help of an allergist, I figured out that my hives are mostly caused by food additives, specifically tartrazine (FD&C Yellow #5) which is in a group known as azo dyes. I think that I was sensitized to these a few years ago when I took phenazopyridine for two weeks straight while fighting off a particularly bad UTI. That's the OTC medication that turns your pee (and saliva, etc) bright orange while providing a local anesthetic relief to the urinary tract.

As long as I avoid foods with these additives, I'm fairly hive free. Another very common cause of hives is salicylates (http://users.bigpond.net.au/allergydietitian/fi/sal.html), found naturally in many foods but also a common ingredient in skincare products and medications like aspirin. Other common food triggers are sulfites, benzoates, or foods high in natural histamine.

Anyway, there's some food for thought. :rolleyes:

teigyr
05-03-2007, 11:45 AM
I concur, be very careful.

I can get hives that spread but usually I can tell where they started. Sometimes it's shoes (boots rubbing on my calf), sometimes it's where the clothes touch my body like waistbands and underwear. If you scratch, they get worse and spread.

I had an all-over reaction once and that was a reaction to an antibiotic. The hives took a long time to go away and even after they started fading, I still got sick really easily. I'd say it took over a week to feel ok internally, if that makes sense.

Hydrocortisone helps a LOT (have it in bulk at Costco) as does Benedryl. There is a Benedryl specifically for hives now. My doctor says also to make sure that the affected areas don't get too dry - I've found that the skin affected gets really dry and just has a different feel to it.

Definitely see the allergist but maybe you could journal too? Like write everything you eat, do, wear...even the laundry detergent you use. Maybe you can find something that is a common thread. Maybe you have stress before an athletic event and that is a contributing factor? I know it can be with me...I'll have these "I can't get sick, I can't get sick, I can't get sick" events and because I'm so stressed about not getting sick, I get sick :o

Good luck and be careful. If you have doubts about how you feel before the duathalon, err on the side of caution. Your body is still recovering beyond just what's on your skin.

Running Mommy
05-03-2007, 01:46 PM
What they said...
I'm HIGHLY allergic to pennicillin and septra (sp?), and I have a similar reaction. It's very scary!! I'm also developing a bee sting allergy. I was stung on my ride last weekend and stopped immediately and took benadryl. But I could still feel my tongue getting thick. It's very scary! My next stop is to the allergist to get an epi pen.
But like they said- BE CAREFUL!! This is nothing to mess with!!

Eden
05-03-2007, 01:58 PM
Scarey! I've only had hives once in my life and it was triggered by heat. I'd been in a sauna for I think the second time in my life and later that night I started itching around my knees, elbows and on the tops of my feet. I didn't really think anything about it at the time, but the next morning my face! was swollen - enough that it was extremely noticable, but not affecting my breathing. Plus all the areas that had been itchy the night before had nice itchy red hives on them..Needless to say I have not gone back in a sauna since then.

mtbdarby
05-03-2007, 04:54 PM
Thanks for the ideas ladies. I'll start keeping a journal on it.

It's not getting better. I've taken all they told me and still hives. I called the walk in again and they said go to the hospital. Here's a link with pix of my hand and arm:

http://forums.teamestrogen.com/showthread.php?p=196889&posted=1#post196889

I don't know what to do. I think the deductible is $250! Unless they're nice and submit it as a walkin claim. I could ask. My threshhold for annoying crap like this is low I'm afraid. Maybe I could drink it out??? JK but 2hours of Greys Anatamy tonight - and I don't want to miss it!

teigyr
05-03-2007, 05:02 PM
Dar,

Don't know what to say but there's something definitely going on with you. How is your breathing? Are you itchy? (Duh, I'm sure you are.) What about taking a bath with baking soda? Part of me thinks maybe a hospital could sort this out a bit better but I can understand you don't want the deductible. I just worry about it getting worse as in Worse, you know?

Jane